Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 44, NWS Pueblo, CO

July 26, 2020Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 26, 2020, 11:34 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 11:34 PM MDT (05:34 UTC)
Expired
Jul 27, 2020, 2:30 AM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WGUS55 KPUB 270534
FFWPUB
COC055-270830-
/O.NEW.KPUB.FF.W.0044.200727T0534Z-200727T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1134 PM MDT Sun Jul 26 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...

* Until 230 AM MDT.

* At 1132 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Around three tenths inch of rain
  has already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Spring Burn Scar north of Highway 160 and Spring Burn Scar south of
  Highway 160 in Huerfano county.

Excessive rainfall over the burn scar will result in debris flow 
moving through the North and South Abeyta Creek, Dog Springs Arroyo. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

This includes the following areas, South Abeyta Creek near County
Road 441.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3769 10509 3767 10499 3762 10498 3756 10504
      3753 10509 3753 10517 3763 10515

FLASH FLOOD...RADAR INDICATED

$$

KTS
1 follow-up statement
142 
WGUS75 KPUB 270827
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
227 AM MDT Mon Jul 27 2020

COC055-270836-
/O.EXP.KPUB.FF.W.0044.000000T0000Z-200727T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
227 AM MDT Mon Jul 27 2020

...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO COUNTY WILL EXPIRE AT
230 AM MDT...

The heavy rain has ended, however, periods of light rain will likely 
continue through the next hour. Flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3769 10509 3767 10499 3762 10498 3756 10504
      3753 10509 3753 10517 3763 10515

$$

kam

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:02 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 26, 10:02 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1002 PM MDT Sun Jul 26 2020

.UPDATE...
Issued at 1002 PM MDT Sun Jul 26 2020

Updated the forecast to add another flash flood watch for tomorrow
afternoon and evening for the area burn scars. With the monsoonal
moisture in place, we are expecting for another round of slow
moving thunderstorms tomorrow afternoon. This will combine with
areas of saturated soils from previous days precipitation for the
potential of flash flooding once again, especially for the burn
scars.

&&

.SHORT TERM...(This evening through Monday)
Issued at 237 PM MDT Sun Jul 26 2020

Currently

Scattered thunderstorms and numerous showers were noted over the
forecast  area at 2 pm. The strongest storms  were noted in the KTAD
area and across eastern Baca County. Other showers and storms
were noted over the mtns/plains interface. A cool front was on the
Palmer Divide and was about to move into El Paso county.

Rest of Today and into Tonight...

Main concern is what is going to happen in the next several hours.
Cool front will continue to push south in the unstable airmass over
southeast CO. Between 500 and 2000 J/kg of mixed CAPE were noted
over the region with the most unstable air over the far SE Plains.
HRRR continues to indicate (as it has been doing since I got into
the WFO at 8 AM) to show the strongest activity in the mtns is going
to occur over the mtns/plains interface. In addition, storms over S
Lincoln County have put out a boundary and it was pushing west and
south, and storms in the KTAD area are likely going to push a
boundary northward. Likewise, I would not be too surprised to see
some strong storms fire in the Pueblo County area and eventually
push east later this afternoon. Based on the HRRR guidance, a
significant flash flood threat is still possible for all of the
burn scars along the Wets and Sangre mtns, especially once the
main front moves down into that region.

For the rest of the period, storms will slowly subside over the
higher terrain this evening while a cluster of storms slowly pushes
east across the plains. These storms may linger well into the
evening and early morning hours.

We will likely see quite a bit of clouds with areas of low cigs over
the plains tonight.

Tomorrow...

Main change to the fcst is the potential for less precip over most
of the region tomorrow. Temps are going to be rather cool tomorrow
70s and 80s plains) and this is likely going to stabilize the
atmosphere. I have cut back pops quite a bit on the plains, but
later shifts may need to cut them back even more. In the mtns,
especially along the contdvd, the threat of locally heavy rain will
still be with us and kept high pops over this region.  \/Hodanish

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM MDT Sun Jul 26 2020

On Tue the upper level ridge is expected to be centered near the
southern CA coast, while an upper disturbance moves thru WY and
northern CO.  There will be a little less moisture over the area
Tue, but still plenty around for scattered showers/storms over and
near the mtns, then  spreading over the plains in the evening hours.

Wed the upper ridge becomes centered over AZ, with northwest flow
aloft over the forecast area.  Moisture is expected to be lacking on
Wed, but the far eastern plains may have the best moisture and some
isolated storms may be possible. There could also be some isolated
showers/storms over some of the mtns as well.

A disturbance moves into KS on Thu, while the upper ridge becomes
centered near the Four Corners.  Little moisture is expected over
the area on Thu but there could again be some isolated
showers/storms, especially near the eastern border.

Fri and Sa the upper ridge center is expected to be over northeast
AZ and a little more moisture is expected over the mtns, especially
the eastern mtns, so maybe scattered showers/storms may form over
the mtns and portions of the I-25 corridor in the afternoon and
possible over the southern plains in the evening.

Sun the upper ridge may shift westward and the models show a
disturbance affecting the area and potentially bringing better
chances for precip.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 237 PM MDT Sun Jul 26 2020

Thunderstorms, some with very heavy rain, are still a threat for
later this afternoon and evening at all 3 taf sites, KPUB, KALS and
KCOS. The heaviest rain threat will be at KCOS and KPUB. Another
concern will be low cigs tonight given the abundant low level
moisture over the plains. Storm threat for tomorrow afternoon is
decreasing at all 3 taf sites as more stable air is fcst to move
into the region.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ061-062-
072>075-077-079-080-087.

Flash Flood Watch from Monday afternoon through Monday evening
for COZ061-062-072>075-077-079-080-087.

&&

UPDATE...MW
SHORT TERM...HODANISH
LONG TERM...28
AVIATION...HODANISH
Hazardous weather outlook, Jul 26, 11:01 AM MDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sun Jul 26 2020

COZ058>089-093>099-271715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sun Jul 26 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon through Tonight

The Flash Flood threat for the burn scars across southeast and
south central Colorado is much higher than normal this afternoon
and evening.

Model guidance late this morning continues to indicate
thunderstorms will develop by mid afternoon over the east slopes
of the southern mountains, and the immediate adjacent plains.
Given that there is a rather unstable atmosphere over the entire
region, these storms will have the potential to produce very heavy
rainfall over a short period of time. Rainfall rates of 0.5 to
1.0 inches per hour will be possible. These types of rainfall
rates will have the potential to cause flash flooding across area
burn scars this afternoon and evening. The greatest risk of flash
flooding across the burn scars will be between 3 pm and 8 pm this
evening.

People who live in or near a burn scar should remain alert to the
weather this afternoon and evening. Be prepared to move quickly to
higher ground if a warning is issued.

In addition to the burn scar flooding potential, there is also a
risk of local urban flash flooding across the Palmer Divide areas
(including all of the El Paso county) and the Raton Mesa
(including the Trinidad region). Other strong thunderstorms
capable of producing heavy rain will fall over the plains, but
will be more isolated in nature.

Across the interior mountains, locally heavy rain is also likely,
and this could cause rock and mud slides across the mountain
passes. Areas in and around the Chalk Bluffs will be susceptible
to heavy rains today.

There is also a marginal risk of severe storms over the greater
Kiowa county area, with the primary severe weather risk being
winds of 60 mph.

All storms will produce potentially deadly cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms are expected on Monday. The
primary risk will be flash flooding on area burn scars due to
abundant moisture and efficient rain producing thunderstorms. The
flash flood risk will be highest on area burn scars. Moisture will
remain in place on Tuesday with deep upslope flow leading to heavy
showers and thunderstorms over the Eastern Mountains, east into
the Interstate 25 corridor. Flash flooding will remain possible on
area burn scars, along with the Colorado Springs and Pueblo urban
areas. In addition to the heavy rainfall, storms will also produce
dangerous lightning.

Drier conditions with a few thunderstorms are possible Wednesday
and Thursday. Better chances for thunderstorms are expected Friday
into Saturday, initially over the Mountains during the afternoon,
with eastward movement into the Plains during the evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters is
likely this afternoon and evening over the entire region.

Hodanish

In the hours before

Local storm report, Jul 26, 7:17 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
717 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 NW SWISSVALE          38.50N 105.95W
07/26/2020                   CHAFFEE            CO   LAW ENFORCEMENT

            COUNTY HIGHWAY 101 IS WASHED OUT NEAR
            JUNCTION OF HIGHWAY 50.

&&

MW
Local storm report, Jul 26, 10:36 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1036 PM MDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      3 NE CUCHARA            37.41N 105.07W
07/26/2020                   HUERFANO           CO   EMERGENCY MNGR

            FLASH FLOODING OVERTOPPLED HWY 12 AT MILE
            MARKER 14.5.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:36 PM MDTFlash Flood WarningPUBCuster, Saguache114 min
Jul 26, 8:59 PM MDTFlash Flood WarningPUBCostilla6 hr
Jul 26, 9:50 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more26 hr
Jul 26, 10:23 PM MDTFlash Flood WarningPUBHuerfano5 hr
Jul 27, 1:37 PM MDTSpecial Weather StatementPUBBaca, Bent, Crowley, Otero, Prowers38 min
Jul 27, 2:39 PM MDTFlash Flood WarningPUBBent, Prowers3 hr
Jul 27, 3:02 PM MDTSpecial Weather StatementPUBBaca13 min
Jul 27, 3:54 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 27, 4:39 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 27, 5:11 PM MDTSpecial Weather StatementPUBEl Paso49 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.